Hi there! I am new to Connect, but hopefully can offer some insight. I DID go off 150 Effexor XR (name brand) COLD TURKEY on January 2016. I survived it, but will never in my life EVER go off ANY antidepressant cold turkey. I had taken Effexor for at least 8 years, Zoloft prior to that and and Imipramine (sp?) as the first antidepressant (in all 25+ years on antidepressants.) It all started with running out of meds over a long weekend and deciding it was time to try to get off antidepressants to see how I would do. Since I had recently retired from teaching, thought this would be an ideal time to give it a go. In addition, Effexor just wasn’t helping all that much anymore (I thought.) The first 3 days I felt like I was going to die! When I realized that I wasn’t dying, decided to keep going to get it all over with. In addition to the symptoms you have heard about, I had deep bone/joint pain that felt like I was being pinched with clamps. Also had skin sensations and peeling, and noticed a strange smell on my skin. Each day got a little better and by the 3rd week started to function a bit more normally. I was very emotional, however, which caused my family great concern. Well, to make a long story short, the depression crept back in full and I am still trying to get my life back. I did everything I could to stay stable, including herbal supplements and took a vacation where I hiked 6 miles daily for 9 days on hilly, rocky terrain. I finally had to accept that I’m a person who will need antidepressants for the rest of my life. With the help of a PCP and counselor, I am on my 3rd antidepressant & may need to resort to going back on Effexor, because nothing seems to be working. All in all, in my opinion, the chronic depression is worse than the withdrawal symptoms that do eventually end. If you are a person with situational depression, you may be successful weaning off Effexor gradually. If I were to do it again, that’s what I would do (while replacing Effexor with something else.) Here are the things that helped me with the physical withdrawal symptoms:
1. Get plenty of sleep/rest.
2. Eat a very well-balanced diet (this is not the time to worry about your weight.) Lots of soup & easy to digest foods the 1st few days.
3. Drink plenty of water, including coconut water.
4. Have a glass of wine in the evening (if advisable.)
5. Get outside and walk or other excersize (the warm sunshine will feel good!)
6. Hot yoga 3-4 times per week. Stay in class even if you feel nauseous & can only do a few postures.
7. Soak in a hot tub (with bath salts if available.)
8. Use a good moisturizer on face & body several times per day.
9. Get several professional massages.
10. Take Tylenol for muscle pain, if OK on your stomach.
11. A heating pad is also helpful at bedtime or during naps.
12. If you are single & live alone, make sure a few trusted friends/family members know what you are doing.
13. In general, be kind & gentle to yourself.
14. NEVER give up! Keep going, even when you don’t feel like it (which will be often.) YOU ARE WORTH IT!!!